The link between narcolepsy and Pandemrix Vaccine has been well-documented over the past two years.
The Pandemrix Vaccine was approved by the European Medicines Agency in 2009 for use across the EU, particularly to vaccinate against the H1N1 Flu Virus strain (Swine Flu), but later announced that it was not suitable for children, having established a link between the jab and the narcolepsy/sleeping disorder in young people.
Common narcolepsy symptoms include:
- Cataplexy (loss of muscle control). Often, narcolepsy may cause you to have a sudden loss of muscle control while awake, usually triggered by strong emotions, such as laughing or crying.
- Hallucinations. Some people with narcolepsy experience vivid, sometimes frightening, visual or auditory sensations while falling asleep or upon awakening.
- Sleep paralysis. You may be unable to move or talk at the beginning or end of sleep.
- Microsleep is a very brief sleep episode during which you continue to function (talk, put things away, etc.), and then awaken with no memory of the activities.
- Nighttime wakefulness. If you suffer from narcolepsy, you may have periods of wakefulness at night with hot flashes, elevated heart rate, and sometimes intense alertness.
- Rapid entry into REM sleep. Narcoleptics have unique sleep cycles where he or she may enter the REM or dream phase of sleep right after falling asleep, whereas most people take about 90 minutes to enter REM. Therefore, you’ll experience the characteristics of REM sleep (vivid dreams and muscle paralysis) at the beginning of sleep, even if that sleep is during the day.
For further information on the Pandemrix Vaccine’s effects in Ireland, you can read Investigation of an association between onset of narcolepsy and vaccination with pandemic influenza vaccine, Ireland April 2009-December 2010 by D O’Flanagan ()1,2, A S Barret1,2, M Foley1, S Cotter1, C Bonner3, C Crowe4, B Lynch5, B Sweeney6, H Johnson7, B McCoy8, E Purcell4
- Health Service Executive, Health Protection Surveillance Centre, Dublin, Ireland
- These authors contributed equally to this manuscript
- Department of Health, Dublin, Ireland
- Mater Private Hospital, Dublin, Ireland
- Children’s University Hospital Temple Street, Dublin, Ireland
- Cork University Hospital, Cork, Ireland
- Health Service Executive, Health Intelligence Unit, Dublin, Ireland
- Our Lady’s Children’s Hospital, Crumlin, Dublin, Ireland
If you or your child has suffered the effects of narcolepsy since having the Pandemrix vaccination, please contact Kathrin Coleman to discuss your case further.
NARCOLEPSY AND PANDEMRIX VACCINE IN THE NEWS: